Article Text

PDF

Bilateral optic disc oedema associated with latanoprost
  1. OWEN STEWART,
  2. LOUISE WALSH,
  3. MILIND PANDE
  1. Department of Ophthalmology
  2. Hull Royal Infirmary, Hull
  1. Mr Owen Stewart, Department of Ophthalmology, St James’s University Hospital, Leeds LS9 7TF.

Statistics from Altmetric.com

Editor,—Latanoprost is a recent addition to the medical management of raised intraocular pressure in chronic open angle glaucoma and ocular hypertension. It is a potent ocular hypotensive agent with few ocular or systemic side effects.

We report a case of bilateral optic disc oedema developing soon after commencing treatment with latanoprost which resolved once therapy was stopped.

CASE REPORT

An asymptomatic 64 year old woman presented with raised intraocular pressure. She maintained good general health, had no significant past medical or family history, and was not on any medication. Snellen visual acuities were 6/5 both eyes. The intraocular pressures were 28 mm Hg right eye and 26 mm Hg left eye. Ocular examination was otherwise unremarkable with open angles, normal optic nerves, and full Humphrey 24-2 visual fields. She was thus diagnosed as having ocular hypertension and consented to enter a prospective double masked trial comparing some of the intraocular pressure lowering drops. Therapy was commenced with one of the drugs involved in the study and at a 1 month review she reported no problems with the drops. The intraocular pressures had lowered to 16 mm Hg in both eyes and the examination was otherwise unchanged. At her third visit 2 months later, she was again asymptomatic with visual acuities of 6/5 in both eyes and intraocular pressures of 15 mm Hg. However, examination of the optic nerves revealed bilateral oedema which was more prominent in the left eye. There were no signs of uveitis in either eye, pupillary reflexes were normal, colour vision and Amsler testing were not affected, and the visual fields were full. At this point the code for the trial drug was broken and it was seen that she had been using latanoprost 0.005% eye drops at night to both eyes over the 3 month period. A neurological consultation failed to find any neurological abnormality and all haematological and biochemical analyses were normal. A computed tomograph scan with contrast showed no abnormality and she was discharged from neurological review. Follow up in the eye clinic revealed no change after 72 hours. The latanoprost was stopped and the disc swelling had largely resolved at 1 week. By 10 weeks both optic nerves looked normal. Visual acuities were still 6/5 in both eyes and there was no loss of colour vision or visual field. The intraocular pressures had increased to 22 mm Hg in both eyes.

COMMENT

Latanoprost is a prostaglandin F analogue which acts by increasing uveoscleral outflow. Side effects include increased iris pigmentation,1-3 hypertrichosis and increased eyelash pigmentation,4 anterior uveitis in patients with complicated glaucoma or in those having had previous incisional surgery,5 6 and cystoid macular oedema occurring soon after beginning latanoprost in pseudophakic or aphakic eyes.6-9 Ocular hypotony with choroidal effusions and facial rash have also been attributed to latanoprost.9 To the best of our knowledge, optic disc oedema associated with latanoprost has not previously been described. The mechanism behind this association is unclear. One may not be surprised to see optic nerve swelling in association with signs of posterior uveitis or hypotony but in this case it occurred without any sign of ocular inflammation and the lowest recorded intraocular pressure was 15 mm Hg. It may be feasible that the perfusion to the optic nerve heads via the short posterior ciliary arteries was compromised by a prostaglandin-like action manifesting as disc oedema. Astin found that latanoprost acid and prostaglandin F at high concentrations could cause vasoconstriction of bovine ciliary arteries10 and a similar action cannot be discounted in this case. The rapid resolution of the swelling with seemingly no long term sequelae once latanoprost was stopped would perhaps support this hypothesis.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.